Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 100, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2008, 1:30 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2008, 1:30 PM CDT (18:30 UTC)
- Expired
- Mar 15, 2008, 2:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cleburne County, AL
The radar
The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 10:02 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:05 PM CDT, 25 minutes earlier.
Area forecast discussion, Mar 15, 1:05 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 105 PM CDT SAT MAR 15 2008 .UPDATE...FOR AVIATION AND MESOSCALE. && .MESOSCALE DISCUSSION... QUICK LOOK AT THE MESOSCALE ENVIRONMENT. THINGS ARE CHANGING THIS AFTERNOON. THE UPPER LEVEL DISTURBANCE IS QUICKLY PUSHING THROUGH WESTERN TENNESSEE AT THE MOMENT AND WILL TRANSGRESS EAST TO NORTHEAST DURING THE AFTERNOON HOURS. BIG THING TO NOTE IS THE CAP AT LEAST ACCORDING THE 17Z BMX SOUNDING HAS LIFTED AND IS NOW AROUND 650 MB. CONDITIONS ARE VERY UNSTABLE ABOVE AND BELOW THAT LEVEL. THE CAPE IS 1800 J/KG. LI IS EQUAL TO -7.6. THIS INFORMATION WAS WITH A SURFACE TEMP OF 75 DEGREES AND DEWPOINT OF 61 DEGREES. AS THE UPPER LEVEL SYSTEM SLIDES EAST...THIS WILL WORK INTO THIS RICH ENVIRONMENT AND COULD BEGIN THE FIRING MECHANISM. WINDS WILL CONTINUE TO VEER THROUGHOUT THE AFTERNOON ALLOWING FOR MORE A SPEED SHEAR THREAT...MAINLY ACROSS EASTERN ALABAMA. ANOTHER THREAT WILL BE LARGE HAIL AS THE CAPE ALOFT ACTUALLY IS AROUND 300 J/KG. SUN REALLY BEGINNING TO SHINE ACROSS THE SOUTH AND WEST. ALREADY BEGINNING TO SEE SOME CONVECTION GENERALLY ALONG AND SOUTH OF INTERSTATE 59. MADE SOME ADJUSTMENTS TO THE FORECAST AND THE PACKAGES HAVE BEEN SENT. HOURLY TEMPS WILL QUITE TRICKY WITH ANY STORM THAT MIGHT DEVELOP. OVERALL 80S ARE UP TO MGM AND WILL CONTINUE TO RISE THIS AFTERNOON. 16 && .AVIATION...18Z TAF DISCUSSION. STRONG SW WINDS WITH GUSTS AOA 20 KTS COMBINED WITH MIXING ARE ERODING CIGS AT MOST LOCATIONS. WINDS WILL REMAIN GUSTY AND TURN NW WITH FRONTAL PASSAGE NEAR OR SHORTLY AFTER 00Z. IN ADDITION...TEMPS GOING INTO UPPER 70S AND DEWPOINTS IN MIDDLE 60S WILL RESULT IN VERY UNSTABLE CONDITIONS AND POTENTIALLY RAPID STORM DEVELOPMENT DURING THE AFTERNOON. CONVECTION EXPECTED TO BE WIDELY SCATTERED TO SCATTERED AND HAVE MENTIONED VCTS MOST LOCATIONS AS PINPOINTING DIRECT HIT AT AIRPORT WILL BE DIFFICULT. EXCEPTION IS KANB AS BOUNDARY IS ANALYZED CLOSE TO THIS LOCATION AND WILL LIKELY BE MORE ACTIVITY THROUGH AFTERNOON. STEFKOVICH && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY UNTIL 7 PM FOR ALL ZONES AND COUNTIES. &&
Hazardous weather outlook, Mar 15, 12:32 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT SAT MAR 15 2008 ALZ011>015-017>050-161200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1232 PM CDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS STILL EXPECTED UNTIL 6 PM ACROSS THE FORECAST AREA. TORNADOES ARE THE MAIN THREAT GENERALLY EAST OF INTERSTATE 65...AND A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF EAST ALABAMA UNTIL 6 PM. SEVERE THUNDERSTORMS MAY REDEVELOP WEST OF INTERSTATE 65...AND THE MAIN THREAT WILL BE LARGE HAIL. A LAKE WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA UNTIL 7 PM FOR SUSTAINED SOUTH WINDS FROM 15 TO 20 MPH...WITH GUSTS OVER 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THERE IS A POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER. UNCERTAINTY REMAINS WITH TIMING AND STRENGTH OF THIS SYSTEM. STAY TUNED TO LATER FORECASTS AS THIS SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SOME STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THROUGH 6 PM. 03
In the hours before
Special weather statement, Mar 15, 8:58 AM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 858 AM CDT SAT MAR 15 2008 ALZ015-151445- WALKER- 858 AM CDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 945 AM CDT... AT 856 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR JASPER...MOVING EAST AT 55 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LYNNS PARK. SIPSEY. EMPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 15, 10:11 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM TSTM WND DMG HIGHLAND LAKE 33.89N 86.42W
03/15/2008 BLOUNT AL EMERGENCY MNGR
POSSIBLE TORNADO...DAMAGE IN THE VICINITY OF HIGHLAND
LAKES.
&&
SUNGERLocal storm report, Mar 15, 10:26 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 3 NW HUEYTOWN 33.47N 87.04W
03/15/2008 JEFFERSON AL EMERGENCY MNGR
MODERATE DAMAGE TO THE FIRST BAPTIST CHURCH LOCATED AT
5951 WARRIOR RIVER ROAD.
&&
SUNGERLocal storm report, Mar 15, 11:05 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG 3 NE PLEASANT GAP 34.02N 85.48W
03/15/2008 CHEROKEE AL EMERGENCY MNGR
ROOF DAMAGE REPORTED IN THE SPRING GARDEN
AREA...SOUTHWEST OF PLEASANT GAP. POSSIBLE TORNADO.
&&
03Local storm report, Mar 15, 12:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG 5 NE PIEDMONT 33.99N 85.56W
03/15/2008 CHEROKEE AL AMATEUR RADIO
POSSIBLE TORNADO...DAMAGE TO A BARN AT 2295 COUNTY ROAD
10. MULTIPLE LARGE TREES DOWN OVER ROAD.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:06 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 39 min |
| Mar 15, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 26 min |
| Mar 15, 12:50 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 55 min |
| Mar 15, 12:53 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker | 52 min |
| Mar 15, 1:06 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 54 min |
| Mar 15, 1:14 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 31 min |
| Mar 15, 1:40 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 50 min |
| Mar 15, 1:51 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Tuscaloosa | 39 min |
| Mar 15, 2:14 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 46 min |
| Mar 15, 2:29 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 1 more | 46 min |
| Mar 15, 2:34 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 41 min |
| Mar 15, 2:40 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 20 min |
| Mar 15, 2:52 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 38 min |
| Mar 15, 3:01 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 29 min |
| Mar 15, 3:10 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Calhoun, Chilton, Clay, Coosa, Jefferson and 3 more | 50 min |
| Mar 15, 3:25 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 20 min |
| Mar 15, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 33 min |
| Mar 15, 4:00 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 45 min |
| Mar 15, 6:45 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Mar 15, 7:04 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 15, 7:30 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 14 min |
| Mar 15, 9:16 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 59 min |
| Mar 15, 9:46 AM CDT | Tornado Warning | BMX | Blount, Etowah, St. Clair | 34 min |
| Mar 15, 10:13 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 47 min |
| Mar 15, 10:31 AM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 39 min |
| Mar 15, 1:52 PM CDT | Tornado Warning | BMX | Cleburne | 13 min |
| Mar 15, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.